Nonlinear diffusion equations with variable coefficients as gradient flows in Wasserstein spaces

Stefano Lisini

ESAIM: Control, Optimisation and Calculus of Variations (2008)

  • Volume: 15, Issue: 3, page 712-740
  • ISSN: 1292-8119

Abstract

top
We study existence and approximation of non-negative solutions of partial differential equations of the type 
 t u - div ( A ( ( f ( u ) ) + u V ) ) = 0 in ( 0 , + ) × n , ( 0 . 1 ) where A is a symmetric matrix-valued function of the spatial variable satisfying a uniform ellipticity condition, f : [ 0 , + ) [ 0 , + ) is a suitable non decreasing function, V : n is a convex function. Introducing the energy functional φ ( u ) = n F ( u ( x ) ) d x + n V ( x ) u ( x ) d x , where F is a convex function linked to f by f ( u ) = u F ' ( u ) - F ( u ) , we show that u is the “gradient flow” of ϕ with respect to the 2-Wasserstein distance between probability measures on the space n , endowed with the Riemannian distance induced by A - 1 . In the case of uniform convexity of V, long time asymptotic behaviour and decay rate to the stationary state for solutions of equation (0.1) are studied. A contraction property in Wasserstein distance for solutions of equation (0.1) is also studied in a particular case.

How to cite

top

Lisini, Stefano. "Nonlinear diffusion equations with variable coefficients as gradient flows in Wasserstein spaces." ESAIM: Control, Optimisation and Calculus of Variations 15.3 (2008): 712-740. <http://eudml.org/doc/90933>.

@article{Lisini2008,
abstract = { We study existence and approximation of non-negative solutions of partial differential equations of the type 
 $$\partial\_t u - \div (A(\nabla (f(u))+u\nabla V )) = 0 \qquad \mbox\{in \} (0,+\infty )\times \mathbb\{R\}^n,\qquad\qquad (0.1)$$ where A is a symmetric matrix-valued function of the spatial variable satisfying a uniform ellipticity condition, $f:[0,+\infty) \rightarrow[0,+\infty)$ is a suitable non decreasing function, $V:\mathbb\{R\}^n \rightarrow\mathbb\{R\}$ is a convex function. Introducing the energy functional $\phi(u)=\int_\{\mathbb\{R\}^n\} F(u(x))\,\{\rm d\}x+\int_\{\mathbb\{R\}^n\}V(x)u(x)\,\{\rm d\}x$, where F is a convex function linked to f by $f(u) = uF'(u)-F(u)$, we show that u is the “gradient flow” of ϕ with respect to the 2-Wasserstein distance between probability measures on the space $\mathbb\{R\}^n$, endowed with the Riemannian distance induced by $A^\{-1\}.$ In the case of uniform convexity of V, long time asymptotic behaviour and decay rate to the stationary state for solutions of equation (0.1) are studied. A contraction property in Wasserstein distance for solutions of equation (0.1) is also studied in a particular case. },
author = {Lisini, Stefano},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Nonlinear diffusion equations; parabolic equations; variable coefficient parabolic equations; gradient flows; Wasserstein distance; asymptotic behaviour; nonlinear diffusion equations; Wasserstein distance; asymptotic behavior},
language = {eng},
month = {7},
number = {3},
pages = {712-740},
publisher = {EDP Sciences},
title = {Nonlinear diffusion equations with variable coefficients as gradient flows in Wasserstein spaces},
url = {http://eudml.org/doc/90933},
volume = {15},
year = {2008},
}

TY - JOUR
AU - Lisini, Stefano
TI - Nonlinear diffusion equations with variable coefficients as gradient flows in Wasserstein spaces
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2008/7//
PB - EDP Sciences
VL - 15
IS - 3
SP - 712
EP - 740
AB - We study existence and approximation of non-negative solutions of partial differential equations of the type 
 $$\partial_t u - \div (A(\nabla (f(u))+u\nabla V )) = 0 \qquad \mbox{in } (0,+\infty )\times \mathbb{R}^n,\qquad\qquad (0.1)$$ where A is a symmetric matrix-valued function of the spatial variable satisfying a uniform ellipticity condition, $f:[0,+\infty) \rightarrow[0,+\infty)$ is a suitable non decreasing function, $V:\mathbb{R}^n \rightarrow\mathbb{R}$ is a convex function. Introducing the energy functional $\phi(u)=\int_{\mathbb{R}^n} F(u(x))\,{\rm d}x+\int_{\mathbb{R}^n}V(x)u(x)\,{\rm d}x$, where F is a convex function linked to f by $f(u) = uF'(u)-F(u)$, we show that u is the “gradient flow” of ϕ with respect to the 2-Wasserstein distance between probability measures on the space $\mathbb{R}^n$, endowed with the Riemannian distance induced by $A^{-1}.$ In the case of uniform convexity of V, long time asymptotic behaviour and decay rate to the stationary state for solutions of equation (0.1) are studied. A contraction property in Wasserstein distance for solutions of equation (0.1) is also studied in a particular case.
LA - eng
KW - Nonlinear diffusion equations; parabolic equations; variable coefficient parabolic equations; gradient flows; Wasserstein distance; asymptotic behaviour; nonlinear diffusion equations; Wasserstein distance; asymptotic behavior
UR - http://eudml.org/doc/90933
ER -

References

top
  1. M. Agueh, Existence of solutions to degenerate parabolic equations via the Monge-Kantorovich theory. Adv. Differential Equations10 (2005) 309–360.  Zbl1103.35051
  2. L. Ambrosio, Minimizing movements. Rend. Accad. Naz. Sci. XL Mem. Mat. Appl.19 (1995) 191–246.  Zbl0957.49029
  3. L. Ambrosio, Transport equation and cauchy problem for non-smooth vector fields. Lecture Notes of the CIME Summer school (2005) available on line at .  Zbl1159.35041URIhttp://cvgmt.sns.it/people/ambrosio/
  4. L. Ambrosio, N. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems, Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York (2000).  Zbl0957.49001
  5. L. Ambrosio, N. Gigli and G. Savarè, Gradient flows in metric spaces and in the Wasserstein spaces of probability measures. Birkhäuser (2005).  Zbl1090.35002
  6. A. Arnold, P. Markowich, G. Toscani and A. Unterreiter, On convex Sobolev inequalities and the rate of convergence to equilibrium for Fokker-Planck type equations. Comm. Partial Diff. Eq.26 (2001) 43–100.  Zbl0982.35113
  7. J.D. Benamou and Y. Brenier, A computational fluid mechanics solution to the Monge-Kantorovich mass transfer problem. Numer. Math.84 (2000) 375–393.  Zbl0968.76069
  8. E.A. Carlen and W. Gangbo, Constrained steepest descent in the 2-Wasserstein metric. Ann. Math.157 (2003) 807–846.  Zbl1038.49040
  9. E.A. Carlen and W. Gangbo, Solution of a model Boltzmann equation via steepest descent in the 2-Wasserstein metric. Arch. Rational Mech. Anal.172 (2004) 21–64.  Zbl1182.76944
  10. J.A. Carrillo, A. Jüngel, P.A. Markowich, G. Toscani and A. Unterreiter, Entropy dissipation methods for degenerate parabolic problems and generalized Sobolev inequalities. Monatsh. Math.133 (2001) 1–82.  Zbl0984.35027
  11. J.A. Carrillo, R.J. McCann and C. Villani, Kinetic equilibration rates for granular media and related equations: entropy dissipation and mass transportation estimates. Rev. Mat. Iberoamericana19 (2003) 971–1018.  Zbl1073.35127
  12. J.A. Carrillo, R.J. McCann and C. Villani, Contractions in the 2-Wasserstein length space and thermalization of granular media. Arch. Rational Mech. Anal.179 (2006) 217–263.  Zbl1082.76105
  13. J. Crank, The mathematics of diffusion. Clarendon Press, Oxford, second edition (1975).  Zbl0071.41401
  14. G. De Cecco and G. Palmieri, Intrinsic distance on a Lipschitz Riemannian manifold. Rend. Sem. Mat. Univ. Politec. Torino46 (1990) 157–170.  Zbl0719.53047
  15. G. De Cecco and G. Palmieri, Intrinsic distance on a LIP Finslerian manifold. Rend. Accad. Naz. Sci. XL Mem. Mat. Appl.17 (1993) 129–151.  Zbl0852.53050
  16. G. De Cecco and G. Palmieri, LIP manifolds: from metric to Finslerian structure. Math. Z.218 (1995) 223–237.  Zbl0819.53014
  17. E. De Giorgi, New problems on minimizing movements, in Boundary value problems for partial differential equations and applications, RMA Res. Notes Appl. Math.29, Masson, Paris (1993) 81–98.  Zbl0851.35052
  18. E. De Giorgi, A. Marino and M. Tosques, Problems of evolution in metric spaces and maximal decreasing curve. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur.68 (1980) 180–187.  Zbl0465.47041
  19. M. Degiovanni, A. Marino and M. Tosques, Evolution equations with lack of convexity. Nonlinear Anal.9 (1985) 1401–1443.  Zbl0545.46029
  20. C. Dellacherie and P.A. Meyer, Probabilities and potential. North-Holland Publishing Co., Amsterdam (1978).  Zbl0494.60001
  21. L.C. Evans and R.F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics. CRC Press, Boca Raton, FL (1992).  Zbl0804.28001
  22. R. Jordan, D. Kinderlehrer and F. Otto, The variational formulation of the Fokker-Planck equation. SIAM J. Math. Anal.29 (1998) 1–17 (electronic).  Zbl0915.35120
  23. D. Kinderlehrer and A. Tudorascu, Transport via mass transportation. Discrete Contin. Dyn. Syst. Ser. B6 (2006) 311–338.  Zbl1100.35028
  24. S. Lisini, Characterization of absolutely continuous curves in Wasserstein spaces. Calc. Var. Partial Differential Equations28 (2007) 85–120.  Zbl1132.60004
  25. R.J. McCann, A convexity principle for interacting gases. Adv. Math.128 (1997) 153–179.  Zbl0901.49012
  26. F. Otto, Doubly degenerate diffusion equations as steepest descent. Manuscript (1996) available on line at .  URIhttp://www-mathphys.iam.uni-bonn.de/web/forschung/publikationen/main-en.htm
  27. F. Otto, Evolution of microstructure in unstable porous media flow: a relaxational approach. Comm. Pure Appl. Math.52 (1999) 873–915.  Zbl0929.76136
  28. F. Otto, The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Diff. Eq.26 (2001) 101–174.  Zbl0984.35089
  29. L. Petrelli and A. Tudorascu, Variational principle for general diffusion problems. Appl. Math. Optim.50 (2004) 229–257.  Zbl1074.35059
  30. K.-T. Sturm, Convex functionals of probability measures and nonlinear diffusions on manifolds. J. Math. Pures Appl.84 (2005) 149–168.  Zbl1259.49074
  31. J.L. Vázquez, The porous medium equation, Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, Oxford (2007).  
  32. C. Villani, Topics in optimal transportation, Graduate Studies in Mathematics58. American Mathematical Society, Providence, RI (2003).  Zbl1106.90001
  33. M.-K. von Renesse and K.-T. Sturm, Transport inequalities, gradient estimates, entropy and Ricci curvature. Comm. Pure Appl. Math.58 (2005) 923–940.  Zbl1078.53028

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.